Colorado, 2019Flash Flood in Colorado, July 8, 2019
July 8, 2019 · NWS GLD · 1 event in 1 county or zone
Isolated flash flooding was reported in Cheyenne Wells, CO.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated flash flooding was reported in Cheyenne Wells, CO.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 4:31 PM MST, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 8, 4:31 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
531 PM MDT Mon Jul 8 2019
.UPDATE...
Issued at 337 PM MDT Mon Jul 8 2019
Storms are moving into northeastern Colorado and northwestern
Kansas. Strong to severe storms are possible this afternoon and
into this evening with large hail, damaging winds, and localized
heavy rain possible in addition to flash flooding. A Severe
Thunderstorm Watch has been issued for the entire Tri- State area
until 10 PM MDT/11 PM CDT.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 1245 PM MDT Mon Jul 8 2019
This afternoon, with the push of a shortwave ahead of a trough
moving north of us, expecting to see some convection tonight. As
of latest SPC mesoanalysis, our CWA has an axis of instability
running diagonally from Yuma County, Colorado, to the border of
Greeley and Wichita County Kansas. Areas along and in the
northeastern-half of this area have the higher chances of severe
weather. Threats include large hail, damaging winds, and flash
flooding. Areas that received rainfall last night are in higher
risk of seeing potential flash flooding.
Tomorrow, dryer and warmer conditions are expected to prevail
over the Tri-State area, as high pressure moves in over the Tri-
State area. Daily highs will climb up into the low to mid 90s. Not
expecting any convection after 12z on Tuesday. Tuesday night, we
will see lows in the mid 50s to mid 60s.
.LONG TERM...(Wednesday through Monday)
Issued at 217 PM MDT Mon Jul 8 2019
Wednesday morning, a trough will continue to progress eastward over the Dakotas
and northern Nebraska with a weak ridge over the Bighorns in
Central Wyoming. High pressure will set up over the Central High
Plains through the day Wednesday as the ridge axis shifts slightly
east. Temperatures will be in the mid-80s for highs and the upper
50s to mid-60s for lows.
Thursday, the high will shift slightly east, centering over Central and eastern
Kansas and Oklahoma. Surface flow will become slightly south-
southwest during the day. High temperatures will rebound back into
the 90s for highs and the low 60s to low 70s for highs.
Long term model guidance suggests that the ridge will remain in
place over the Tri-State region through the end of the forecast.
Return flow around the high will bring some Gulf moisture into the
region. A few shortwaves moving through will bring a daily chance
for showers and storms, though areal coverage will be spotty at
best through Friday. Saturday and Sunday, there is a little better
chance at coverage of showers and storms.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 530 PM MDT Mon Jul 8 2019
A line of thunderstorms in northeastern Colorado is slowly moving
to the east. Conditions will deteriorate to MVFR between 00z and
04Z as the storms move through the area. The terminal may
experience gusty thunderstorm winds during this time in addition
to reduced visibility due to heavy rain and lowered ceilings.
Conditions will return to VFR for the remainder of the night and
through the duration of the forecast period.
VFR conditions are expected to prevail at MCK terminal throughout
the start of the forecast period. Showers and thunderstorms are
expected to be in the area through 05Z which could lower
conditions to MVFR for a few hours. Conditions will improve to VFR
after showers and storms move through the area.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...AW
SHORT TERM...EV
LONG TERM...AW
AVIATION...AW
Hazardous weather outlook, Jul 8, 2:35 PM MST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
335 PM MDT Mon Jul 8 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-092145-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
335 PM MDT Mon Jul 8 2019 /435 PM CDT Mon Jul 8 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Strong to severe storms are possible this afternoon and evening. A
Severe Thunderstorm Watch has been issued for the entire Tri-State
area until 10 PM MDT, 11 PM CDT.
Scattered storms this afternoon will become more widespread this
evening as they move across the region. Some of the stronger storms
will produce large hail and damaging winds this evening with heavy
rainfall expected as storms continue into north central Kansas and
south central Nebraska late this evening and into the overnight
hours. Localized flash flooding is possible, especially in areas
that received rainfall last night.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Special weather statement, Jul 8, 6:04 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
704 PM MDT Mon Jul 8 2019
KSZ013-014-090130-
Thomas KS-Sherman KS-
704 PM MDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS AND
SOUTHEASTERN SHERMAN COUNTIES UNTIL 730 PM MDT/830 PM CDT/...
At 704 PM MDT/804 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southeast of Goodland, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Brewster and Edson.
This includes Interstate 70 in Kansas between mile markers 22 and 42.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for northwestern Kansas.
LAT...LON 3914 10167 3932 10170 3941 10128 3914 10123
TIME...MOT...LOC 0104Z 262DEG 20KT 3925 10160
024
Special weather statement, Jul 8, 6:05 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
705 PM MDT Mon Jul 8 2019
COZ092-090130-
Cheyenne County CO-
705 PM MDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 730 PM MDT...
At 705 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Kit Carson, or 27 miles south of Seibert, moving
east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Cheyenne County in east central Colorado.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
LAT...LON 3903 10301 3904 10291 3904 10260 3880 10256
3879 10299
TIME...MOT...LOC 0105Z 268DEG 26KT 3890 10291
024Local storm report, Jul 8, 6:11 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 13 N SHARON SPRINGS 39.09N 101.74W
07/08/2019 M0.70 INCH WALLACE KS NWS EMPLOYEE
OFF-DUTY NWS EMPLOYEE REPORTED DIME SIZED
HAIL SOUTH OF GOODLAND, KS.
&&
EVSpecial weather statement, Jul 8, 6:31 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
731 PM MDT Mon Jul 8 2019
KSZ013-014-090200-
Thomas KS-Sherman KS-
731 PM MDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS AND
SOUTHEASTERN SHERMAN COUNTIES UNTIL 800 PM MDT/900 PM CDT/...
At 731 PM MDT/831 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southwest of Brewster, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Edson.
This includes Interstate 70 in Kansas between mile markers 25 and 37.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for northwestern and west central Kansas.
LAT...LON 3915 10168 3936 10158 3934 10113 3913 10122
3914 10148 3913 10160
TIME...MOT...LOC 0131Z 281DEG 12KT 3923 10148
024Special weather statement, Jul 8, 6:43 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
743 PM MDT Mon Jul 8 2019
COZ092-090215-
Cheyenne County CO-
743 PM MDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 815 PM MDT...
At 742 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Stratton to 13 miles north of
Chivington. Movement was northeast at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Cheyenne Wells, Firstview and Arapahoe.
This includes Highway 385 between mile markers 136 and 169.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
LAT...LON 3904 10260 3905 10207 3862 10209 3861 10263
TIME...MOT...LOC 0142Z 244DEG 31KT 3905 10253 3864 10255
024
Special weather statement, Jul 8, 6:58 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
758 PM MDT Mon Jul 8 2019
NEZ079-090215-
Dundy NE-
758 PM MDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUNDY COUNTY UNTIL 815 PM
MDT...
At 758 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Benkelman, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Dundy
County.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern Nebraska.
LAT...LON 4015 10138 4008 10178 4026 10185 4035 10167
4035 10156
TIME...MOT...LOC 0158Z 244DEG 27KT 4020 10168
024Flash Flood, Cheyenne
- When
- July 8, 7:20 PM MST
- Where
- Cheyenne County, Cheyenne Wells to 0.03 mi ENE of Cheyenne Wells
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.820, -102.350
Heavy rainfall resulted in rushing water over the roadways in Cheyenne Wells.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Dakota, July 8 to 9, 20192 deaths · 2 injured · $865,000 · EF0 · 22 events
- Tornado and Flash Flooding in Nebraska, July 8 to 9, 20191 death · 1 injured · $33 million · EF0 · 21 events
- Flash Flood and Flood in District of Columbia, July 8, 2019$500,000 · 2 events
- Flash Flooding and Flooding in Maryland, July 8 to 9, 2019$60,000 · 36 events
- Flash Flood and Damaging Winds in Minnesota, July 8 to 9, 2019$60,000 · 70 kt wind · 24 events
- Tornadoes and Flash Flood in North Dakota, July 8 to 9, 2019$40,000 · EF0 · 30 events
- Heat in Texas, July 8 to 9, 201946 events
- Flash Flooding and Flooding in Virginia, July 8, 201932 events
- Flash Flooding and Damaging Winds in Arkansas, July 8 to 10, 2019$20,000 · 61 kt wind · 8 events
- Heat in Mississippi, July 8 to 10, 201922 events
- Heat in Tennessee, July 8 to 10, 201921 events
- Hail in South Dakota, July 8, 20192.25 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866224.